A Package for Parametric Matrix Computations

  • Robert M. Corless
  • Steven E. Thornton
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8592)


Motivated by the problem of determining the Jordan and Weyr canonical forms of parametric matrices, we present a Maple package for doing symbolic linear algebra. The coefficients of our input matrices are multivariate rational functions, whose indeterminates are regarded as parameters and are subject to a system of polynomial equations and inequalities. Our proposed algorithms rely on the theory of regular chains and are implemented on top of the RegularChains library.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arnold, V.I.: On matrices depending on parameters. Russian Mathematical Surveys 26(2), 29–43 (1971)CrossRefGoogle Scholar
  2. 2.
    Augot, D., Camion, P.: On the computation of minimal polynomials, cyclic vectors, and Frobenius forms. Linear Algebra and its Applications 260, 61–94 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Broadbery, P.A., Gómez-Díaz, T., Watt, S.M.: On the implementation of dynamic evaluation. In: Proc. of ISSAC, pp. 77–84 (1995)Google Scholar
  4. 4.
    Chen, G.: Computing the normal forms of matrices depending on parameters. In: Proceedings of ISSAC 1989, Portland, Oregon, pp. 244–249. ACM Press-Addison Wesley (1989)Google Scholar
  5. 5.
    Chen, C., Davenport, J.H., May, J.P., Moreno Maza, M., Xia, B., Xiao, R.: Triangular decomposition of semi-algebraic systems. J. Symb. Comput. 49, 3–26 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Chen, C., Golubitsky, O., Lemaire, F., Moreno Maza, M., Pan, W.: Comprehensive triangular decomposition. In: Ganzha, V.G., Mayr, E.W., Vorozhtsov, E.V. (eds.) CASC 2007. LNCS, vol. 4770, pp. 73–101. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  7. 7.
    Chen, C., Moreno Maza, M.: Algorithms for computing triangular decomposition of polynomial systems. J. Symb. Comput. 47(6), 610–642 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Della Dora, J., Dicrescenzo, C., Duval, D.: About a new method for computing in algebraic number fields. In: Caviness, B.F. (ed.) ISSAC 1985 and EUROCAL 1985. LNCS, vol. 204, pp. 289–290. Springer, Heidelberg (1985)Google Scholar
  9. 9.
    Dietz, S.G., Scherer, C.W., Huygen, W.: Linear parameter-varying controller synthesis using matrix sum-of-squares +relaxations. In: Brazilian Automation Conference, CBA (2006)Google Scholar
  10. 10.
    García-Planas, M.I., Clotet, J.: Analyzing the set of uncontrollable second order generalized linear systems. International Journal of Applied Mathematics and Informatics 1(2), 76–83 (2007)Google Scholar
  11. 11.
    Giesbrecht, M.: Fast algorithms for matrix normal forms. In: Proceedings of 33rd Annual Symposium on Foundations of Computer Science, pp. 121–130. IEEE (1992)Google Scholar
  12. 12.
    Giesbrecht, M.: Nearly optimal algorithms for canonical matrix forms. SIAM Journal on Computing 24(5), 948–969 (1995)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Kaltofen, E., Krishnamoorthy, M.S., Saunders, B.D.: Parallel algorithms for matrix normal forms. Linear Algebra and its Applications 136, 189–208 (1990)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Matthews, K.R.: A rational canonical form algorithm. Mathematica Bohemica 117(3), 315–324 (1992)zbMATHMathSciNetGoogle Scholar
  15. 15.
    O’Meara, K., Clark, J., Vinsonhaler, C.: Advanced Topics in Linear Algebra: Weaving Matrix Problems Through the Weyr Form. Oxford University Press (2011)Google Scholar
  16. 16.
    Ozello, P.: Calcul exact des formes de Jordan et de Frobenius d’une matrice. PhD thesis, Université Joseph-Fourier-Grenoble I (1987)Google Scholar
  17. 17.
    Storjohann, A.: An \(\mathcal{O}(n^3)\) algorithm for the Frobenius normal form. In: Proc. of ISSAC, pp. 101–105. ACM (1998)Google Scholar
  18. 18.
    Storjohann, A.: Algorithms for matrix canonical forms. PhD Thesis, Institut für Wissenschaftliches Rechnen, ETH-Zentrum, Zürich, Switzerland (2000)Google Scholar
  19. 19.
    Weispfenning, V.: Comprehensive Gröbner bases. J. Symb. Comput. 14(1), 1–30 (1992)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Robert M. Corless
    • 1
  • Steven E. Thornton
    • 1
  1. 1.Western UniversityCanada

Personalised recommendations